Missouri, 2002Flash Flood in Missouri, August 24, 2002
August 24, 2002 · NWS PAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 24, 12:52 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 24, 12:52 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CDT SAT AUG 24 2002
BIGGEST CHALLENGE IN THE SHORT TERM WILL BE CONVECTIVE COMPLEX
AND ACCOMPANYING SHORT WAVE CURRENTLY MOVING EAST SOUTHEASTWARD
ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. EXPECT THIS CONVECTION
TO CONTINUE LATE THIS AFTERNOON AND EVENING INTO PORTIONS OF
SOUTHEAST MISSOURI AND EXTREME WESTERN KENTUCKY AS IT MOVES INTO A
MORE MOIST AND UNSTABLE AIRMASS AS WELL AS ALONG AND AHEAD OF A WEAK
FRONTAL BOUNDARY. MOISTURE WILL BE LIMITED NORTH OF THE TRACK OF THE
VORT MAX ASSOCIATED WITH THIS FEATURE...SO WILL ONLY MENTION POPS
ACROSS THE EXTREME SOUTHWEST AND SOUTHERN SECTIONS OF THE CWA
TONIGHT. THIS FEATURE WILL BE SOUTH AND EAST OF THE REGION BY 12Z
SUNDAY. ON SUNDAY NIGHT MODELS FAIRLY CONSISTENT IN DEVELOPING A
CLOSED LOW OVER OR VERY NEAR OUR CWA. NEW MRF KEEPS THE LOW OVERHEAD
AD INFINITUM WHICH IS VERY UNLIKELY. PREFER THE AVN WHICH MOVES THE
LOW SLOWLY NE...AT LEAST THROUGH TUESDAY MORNING. AT THAT TIME...THE
MODEL BEGINS TO BUILD THE UPPER RIDGE OFF THE MID ATLANTIC COAST
WHICH SERVES TO PUSH THE LOW WEST AND SOUTH BACK TO JUST EAST OF OUR
FA. ALTHOUGH THE MODEL SHOWS WEAK COLD AIR ADVECTION INTO THE BACK
SIDE OF THE CLOSED LOW AND SLIGHTLY STRONGER WINDS ON THE BACK SIDE
OF THE TROF...I HAVE A HARD TIME BELIEVING THAT THE LOW WILL
RETROGRADE THAT FAR WESTWARD. AS A COMPROMISE...WILL NOT MENTION
PRECIP IN THE EXTENDED DUE TO UNCERTAINTITY OF THE LOW POSITION AND
LIMITED MOISTURE...SO WILL GO WITH MOSTLY CLOUDY WORDING ON
WEDNESDAY THROUGH FRIDAY FOR NOW. WILL WAIT AND SEE WHAT FUTURE
GUIDANCE INDICATES.
.PAH...NONE.
PACKETT
In the hours before
Special weather statement, Aug 24, 1:01 PM CST, 3 hours 15 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-242100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT SAT AUG 24 2002
...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...
HAZARDS...
THERE IS CHANCE OF THUNDERSTORMS FOR LATER THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS...PRIMARILY OVER A SMALL PART OF SOUTHEAST
MISSOURI...SOUTHWEST ILLINOIS...AND INTO WESTERN KENTUCKY. THERE
IS CHANCE THAT SOME STORMS MAY PRODUCE DAMAGING WIND GUSTS...
WITH ISOLATED HAIL ALSO POSSIBLE. THE GREATEST LIKELIHOOD OF ANY
SIGNIFICANT THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE SOUTH AND
WEST OF A LINE FROM PIEDMONT AND JACKSON MISSOURI...ANNA ILLINOIS...
AND ONWARD TO PADUCAH AND MAYFIELD KENTUCKY.
ANOTHER CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST
MISSOURI BETWEEN MIDNIGHT AND 6AM. THESE STORMS...HOWEVER...SHOULD
REMAIN BELOW SEVERE LIMITS.
DISCUSSION...
A SMALL CLUSTER OF THUNDERSTORMS...ASSOCIATED WITH SLIGHTLY COLDER
AIR AND STRONGER WINDS ALOFT...WAS MOVING ALONG A COLD FRONT THAT
EXTENDED INTO SOUTHWEST MISSOURI. THESE THUNDERSTORMS ARE EXPECTED
TO MOVE INTO MORE UNSTABLE AIR...SOUTH OF THE COLD FRONT...OVER
SOUTHEAST MISSOURI LATER THIS AFTERNOON.
SHOULD THESE THUNDERSTORMS HOLD TOGETHER...THEY WILL LIKELY REACH
NEAR A VAN BUREN TO GATEWOOD MISSOURI LINE AROUND 4 PM...MOVING EAST
BETWEEN 15 AND 20 MPH. THERE IS A POSSIBILITY THAT THESE STORMS
COULD DEVELOP INTO A SMALL LINE THAT MAY INCREASE THE FORWARD
SPEED OF THE STORMS UP TO 35 OR 40 MPH. THIS WOULD INCREASE THE
LIKELIHOOD OF DAMAGING WINDS AS THE STORMS MOVE EAST.
ANY THUNDERSTORMS THAT DEVELOP ACROSS SOUTHEAST MISSOURI...WOULD
EVENTUALLY DIMINISH IN COVERAGE AND INTENSITY OVER EXTREME
SOUTHWEST ILLINOIS AND WESTERN KENTUCKY SHORTLY AFTER DARK.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BEFORE
DAYBREAK OVER SOUTHEAST MISSOURI...DEVELOPING ALONG THE REMNANTS OF
THE COLD FRONT EXPECTED TO PERSIST ACROSS MISSOURI OVERNIGHT.
SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON FOR
SPOTTERS IN SOUTHEAST MISSOURI AND WESTERN KENTUCKY...WEST OF THE
LAND BETWEEN THE LAKES.
Special weather statement, Aug 24, 2:32 PM CST, 1 hour 44 minutes before
MOZ100-107>109-242130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT SAT AUG 24 2002
...DAMAGING WIND GUSTS AND HAIL POSSIBLE WITH STORMS MOVING ACROSS
SOUTHERN MISSOURI THIS AFTERNOON...
A CLUSTER OF THUNDERSTORMS...WITH A HISTORY OF PRODUCING WIND GUSTS
NEAR 60 MPH...AND HAIL UP TO ONE INCH IN SIZE...WAS MOVING ACROSS
SOUTHERN MISSOURI THIS AFTERNOON.
SHOULD THESE STORMS MAINTAIN THEIR CURRENT SPEED AND INTENSITY...THE
LEADING EDGE OF THE STORMS WILL MOVE NEAR FREEMONT AROUND 430 PM...
THEN ONWARD TO THE COMMUNITIES OF HANDY...PINE...BARDLEY...GATEWOOD
AND BRIAR BETWEEN 445 PM AND 515 PM.
PERSONS TRAVELING WESTWARD ON HIGHWAYS 60 AND 160 SHOULD BE
WATCHFUL FOR HEAVY RAIN...GUSTY WINDS AND THE POTENTIAL FOR HAIL.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION
FOR ANY WEATHER UPDATES AND POSSIBLE WARNINGS.
Flash Flood, Butler
- When
- August 24, 4:16 PM CST to 6:30 PM CST
- Where
- Butler County, Southwest Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
Emergency management officials advised that several roads were underwater over the southwest sections of the county. Thunderstorms produced localized rainfall amounts in the 3 to 5 inch range. Streets were underwater in Neelyville, where the public reported 4.5 inches of rain in just under two hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, August 24, 20021 death · 4 injured · 1 event
- Tornadoes and Hail in Nebraska, August 24, 2002$154,000 · F0 · 13 events
- Tornado and Flash Flooding in Colorado, August 24, 2002$50,000 · F0 · 30 events
- Flash Flood and Damaging Winds in Tennessee, August 24, 2002$97,000 · 53 kt wind · 9 events
- Hail and Damaging Winds in Missouri, August 24, 2002$100,000 · 0.75 in hail · 5 events
- Heavy Rain in Nebraska, August 24, 2002$102,000 · 1 event
- Lightning Strikes in Tennessee, August 24, 20021 injured · $50,000 · 2 events
- Hail and Damaging Winds in Virginia, August 24, 2002$38,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Oklahoma, August 24 to 25, 2002$28,000 · 1.75 in hail · 14 events
- Lightning Strike in North Carolina, August 24, 2002$50,000 · 1 event
- Flash Flood in South Dakota, August 24, 2002$50,000 · 1 event
- Damaging Wind in Tennessee, August 24, 2002$45,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311919.